NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 22, 12:44 PM EST, 11 minutes earlier.
Area forecast discussion, Dec 22, 12:44 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1244 PM EST Thu Dec 22 2022
...Updated Aviation Discussion...
.Forecast Update...
Issued at 954 AM EST Thu Dec 22 2022
Forecast on track so far this morning across Central Indiana. Weak
isentropic lift ahead of the approaching cold front and developing
low in Illinois has resulted in drizzle and light showers breaking
out across the region. 14z IND ACARS sounding shows a weak inversion
just above the surface trapping moisture within the boundary layer
and leading to low stratus developing across much of the area. As
lift increases through the afternoon and the column continues to
saturate, expect drizzle and rain showers to increase in coverage
and intensity.
We are continuing to monitor the impending winter storm forecast to
impact the entire region later this afternoon and evening. At the
moment there are no changes to that forecast; however we are closely
monitoring the eastward progression of the cold front responsible
for ushering in the arctic airmass and snow. Potential is still
there for the cold air and transition to snow to occur an hour or
two earlier than currently forecasted. One thing to note, many sites
have reported significant temperature drops as the front passes
through, as quick as a 40 degree temperature drop in less than an
hour. With prefrontal rain making surfaces wet, a flash freeze is
likely across the entire area making surfaces very icy as the front
passes through this evening. This will be something to watch closely
today.
&&
.Short Term...(Today through Friday Night)
Issued at 242 AM EST Thu Dec 22 2022
=====================================================================
SIGNIFICANT WINTER STORM EXPECTED THURSDAY AFTERNOON - FRIDAY
=====================================================================
Key Points:
* Very dangerous cold and associated societal impacts, including
rapid development of frostbite and hypothermia is the primary
message.
* Dramatic drop in temperatures and rapid freezing of wet road
surfaces 4-8pm time frame.
* Less focus on snow amounts for this particular event, though even
minor amounts may drift and blow around causing visibility issues
by evening and overnight.
Forecast Changes:
* Lowered snow amounts some given model trends toward a fast-moving
anafrontal band.
* Increased flurries/snow showers in the post-frontal environment
tomorrow and tomorrow evening, though additional accumulation
appears quite limited at this time.
Meteorological Analysis:
Intense mid-latitude system has dislodged an anomalous Arctic air
mass to our northwest, with its forward surge commensurate with
impressively strong PV forcing. The nature of this type of
intensifying mid-latitude system at this life stage will be for
strong vertically developed frontogenetic circulation, enhanced by
strong ageostrophic response to impressive upper level jet dynamics.
The preceding warm sector response is resulting in low-level
moisture advection and ascent (most pronounced on the 285-K
isentropic surface) early this morning. This will cause some
drizzle. This may tend to intensify some through the morning as the
ascent strengthens and the moist layer deepens, increasing warm
cloud collision-coalescence process.
The heavier precipitation should occur within a band immediately
ahead of the tropopause fold and cold front, and associated deeper
ageostrophic vertical circulation. Frontogenesis slope is steep so
the opportunity for a thermal profile that would cause a mix of
precipitation at transition is quite limited, and alternate
precipitation types (i.e., sleet and freezing rain) are negligible
and not mentioned in this forecast. Instead, we have a clean
transition from rain to snow. It is worth noting that if the pre-
frontal thermodynamic environment were colder and supportive of
snow, a robust and dangerous snow squall scenario would be possible.
However, it appears that these heavier rates will be right at
transition with snow occurring primarily behind this
frontogenetically-enhanced band within broader anafrontal
precipitation shield. Timing of the aforementioned band at onset of
very strong cold advection is covered in supplemental decision
support graphics and is roughly from 4pm to 8pm west-to-east across
the area.
It is very important to note that precipitation is expected to be
ongoing at the time of this rapid temperature drop and this is
supported by MRMS subfreezing road temperature modeling
probabilities to our west in the Plains where the cold front current
is. This suggests a rapid freezing of probable wet road surfaces
will occur, in what we're essentially messaging to be a "flash
freeze" situation. It may be difficult for road treatment crews with
even the best equipment to keep up at least initially, and a period
of particularly hazardous travel is likely. This will be followed by
accumulating snow atop potentially ice covered roads as we progress
through the evening.
Most of our snow accumulation will occur in the relatively narrow
anafrontal precipitation band within a 4-5-hour window of the
passage of the Arctic front. Snow-liquid ratio will transition
quickly west-east during this time period. At the onset of snow they
should be near climo at roughly 11:1, but will briefly increase to
around 16-17:1 as deep isothermal layer evolves within dendritic
growth temperature range. Though, this may be somewhat tempered by
strong surface winds fracturing dendrites. Regardless, this may only
last for a short time as further cooling will nudge our thermal
profiles to the cold side of the DGZ transitioning to predominately
plates and columns for ice crystal habit for the last couple of
hours of the snowfall that is generated by deep synoptic-scale lift.
The result is 2 1/2 to 4 inches of storm total snow across the area.
This differs from earlier projections of more snow across northern
portions of the area, since the TROWAL/deformation area will be
north of us and most of our snow will come from the north-south
oriented anafrontal precipitation band that should mostly move out
shortly after midnight.
Flurries and some snow showers are again possible Friday and Friday
evening with residual low-level moisture. Thermal profiles are
colder than the dendritic growth zone Friday, so flurries may be
small and mostly columns and plates. A west-to-east shortwave within
the broader low will sink south later in the day and through the
evening providing some synoptic scale ascent and potentially deeper
moistening into the dendritic growth zone so we have included
flurries with isolated snow showers Friday evening.
Winds will be sufficient for blowing snow and reduced visibility
even through Friday. Post-frontal Arctic air mass on Friday may keep
us around zero for high temperatures, combined with strong winds
could result in wind chill values as low as 35 below zero.
&&
.Long Term...(Saturday through Wednesday) Issued at 242 AM EST
Thu Dec 22 2022
An amplified upper level ridge will supplant itself over the
western CONUS for Christmas day into the early part of next week.
The robust CAA experienced Friday and Saturday will help compress
the atmosphere east of the Mississippi River, creating a broad
trough in the upper levels (further aiding west coast ridging) and a
massive high near the surface.
As high pressure builds, and the deep low from Thursday and Friday
progresses north east, winds should eventually diminish. By Sunday
night, the surface high should be centered over the region leading
to near calm winds. This in combination with efficient diurnal
cooling will lead to very cold temperatures once again Sunday Night;
lows in the single digits.
Heading into early next week, supergeostrophic winds within the ridge
will help reinforce height falls upstream. In fact, by Monday, an
otherwise impressive upper level clipper low will push into the
Midwest and Ohio Valley. However, the aforementioned surface high
will limit any form of moisture return leaving the lower 3-5km
extremely dry. This should lead to an increase in upper level
clouds, and subsequent virga Sunday night into Monday, but minimal
surface precipitation. A stray flurry cannot be ruled out, but no
accumulating snow is expected.
The rest of the week is rather uncertain as the CONUS begins a
weakly amplified meridional pattern. Ensemble spreads are rather
large. Tuesday should be dry as the AVA in the backside of the
clipper increases heights, but past that the forecast is uncertain.
There does not look to be any large sources of energy that would
lead to an impactful system prior to Thursday, but weakly forced
marginal precipitation cannot be ruled out. A more impactful system
is possible late next week, with a strong heat and moisture return.
As we head into the new year, long range guidance is suggesting a
substantial warm-up; something to look forward to after many days
well below seasonal norms.
&&
.Aviation...(18Z TAF Issuance)
Issued at 1243 PM EST Thu Dec 22 2022
Impacts:
=====================================================================
WINTER STORM TO CAUSE SIGNIFICANT AVIATION IMPACTS THIS EVENING
=====================================================================
* Widespread IFR to LIFR conditions at IND, HUF, and BMG this
afternoon transitioning to IFR conditions at all sites after 21-00z
* Light southerly winds becoming westerly westerly with gusts over
35kts this evening
* Rapid transition to snow low visibilities and some blowing snow
Discussion:
Significant impacts expected from incoming Winter Storm this evening
through Friday. Strong arctic front is currently just west of the
IL/IN state line and rapidly moving eastward. Expect a rapid
transition to snow with strong westerly winds from west to east 21z
to 00z today. Wind gusts to 30-35 kts expected right behind the
front increasing to 35 to 50 kts by Friday afternoon as low pressure
to the northeast rapidly intensifies. Near blizzard conditions
possible at times with heavy and blowing snow and low visibility as
the front passes through to around 03 to 06z tonight. While the
heaviest snow ends overnight, blowing snow will continue through
Friday evening at all TAF sites. Expect additional snow showers to
develop Friday afternoon and evening with the potential for white
out conditions at times and lower ceilings, especially along and
north of I-70 corridor.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 7 PM EST Friday for INZ021-028>031-
035>049-051>057.
Winter Storm Warning from 4 PM this afternoon to 1 PM EST Friday
for INZ060>065-067>072.
&&
Update...CM
Short Term...BRB
Long Term...Updike
Aviation...CM
Hazardous weather outlook, Dec 22, 12:11 PM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1211 PM EST Thu Dec 22 2022
INZ021-028>031-035>049-051>057-060>065-067>072-231715-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
1211 PM EST Thu Dec 22 2022
This hazardous weather outlook is for central Indiana.
.DAY ONE...Through Tonight.
Dangerously cold temperatures are expected this evening and tonight
with wind chills as low as 35 below zero. This will cause frostbite
and hypothermia even if only outside for a short time.
A very quick drop in temperatures will cause wet roads to freeze
rapidly late this afternoon and evening. This will likely lead to
significant travel difficulty. 2 to 5 inches of snow is expected to
fall through the evening and early tonight. Strong winds may cause
areas of blowing and drifting snow, along with reduced visibility.
Near blizzard conditions are possible at times.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Dangerously cold temperatures with wind chills as low as 35 below
zero will continue early Friday and will improve only slightly
through Saturday.
Blizzard-like conditions possible at times with blowing snow and
reduced visibility Friday through Friday night. Additional snow
showers are possible but additional accumulations will be minor.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of measured snowfall amounts will be needed through
Friday.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind